MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. SINGLE USE ELECTROSURGICAL KNIFE KD-655

AOMORI OLYMPUS CO., LTD. SINGLE USE ELECTROSURGICAL KNIFE KD-655
Model Number KD-655Q
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/25/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
E1 establishment name: (b)(6) medical center.The device was returned and evaluated, and the customers allegations were confirmed; the incision knife was broken upon receipt and the fractured surface was charred and melted.The broken piece was not returned.A review of the device history record (dhr) found no abnormalities related to the reported phenomenon.It has been over 9 months since the subject device was manufactured.Based on the results of the investigation, it is likely the reported event occurred due to the damage of the cutting knife.A likely cause of the damage to the cutting knife might be the following: 1) due to the factor described below, spark discharge between the tissue and the cutting knife occurred during output activation.The output setting for activation was too high.The electrosurgical unit was used in the coagulation mode.The output activation time was too long.2) spark discharge occurred, and the part of the cutting knife became hot instantly.As a result, the strength of the cutting knife decreased.Also, the cutting knife became burnt.3) during tissue incision, a load was applied to the cutting knife which has the reduced strength.This might have caused the cutting knife to break.However, the exact cause of spark discharge generation could not be identified.Therefore, the root cause of the reported event could not be determined.The instructions manual contains the following information.- during treatment, always ensure that the slider slides on the handle smoothly and that the electrosurgical knife observed in the endoscopic image is normal.Should deformation or break of the cutting knife be detected during use, immediately shut off the power supply, discontinue the procedure, pull the slider and withdraw the endoscope from the patient with the cutting knife retreated in the coated outer tube.Do not continue using an abnormal electrosurgical knife to prevent perforation or bleeding.If the cutting knife is detached, be sure to collect it using a grasping forceps.- do not activate output if floating from the tissue to be incised without aspirating mucus or other liquid, or if the contact length between the tissue and the cutting knife is too short, spark discharge is likely to occur, which may break the cutting knife.- do not activate output if the debris or tissue is attached to the cutting knife.If the debris or tissue is still attached to the cutting knife, withdraw this electrosurgical knife from the endoscope for wiping the debris or tissue away with lint-free cloths.- be careful not to use excessive force when removing tissue attached to the cutting knife.When the distal end is subjected to excessive force, for example, when forcibly scraping the cutting knife with tweezers, etc.Or when extending and retracting the cutting knife abruptly and continuously, it may break the cutting knife.- always operate the electrosurgical unit at the minimum output level and for the minimum time necessary to successfully complete the procedures.An excessive output level and time may result in patient injury, such as perforation, bleeding, ormucous membrane damage.Application of high-voltage waveforms for extended periods increases the likelihood that the cutting knife may break.When a high-voltage waveform has to be used, minimize the duration of current application.-electrosurgical unit: voltage intensities of various waveforms soft coagulation < cut / pulse cut < forced coagulation.Olympus will continue to monitor the field performance of this device.
 
Event or Problem Description
The olympus representative reported on behalf of the customer that the tip of the single use electrosurgical knife broke at the first energization of the endoscopic submucosal dissection (esd) and fell into the body and was recovered.It is unknown where in the body the tip fell off or how it was recovered.There was no further medical or surgical intervention needed and no procedural delay.There was no health hazard or effect on the patient.The procedure was completed by replacing the device with a similar one.

Brand Name
SINGLE USE ELECTROSURGICAL KNIFE KD-655
Common Device Name
SINGLE USE ELECTROSURGICAL KNIFE
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA   036-0357
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key17797826
Report Number9614641-2023-01373
Device Sequence Number5686224
Product Code KNS
UDI-Device Identifier04953170405631
UDI-Public04953170405631
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K171158
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 09/22/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberKD-655Q
Device Lot Number2ZK20
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/31/2023
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/25/2023
Initial Report FDA Received Date09/22/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/19/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ESG-300, GIF-H290T.
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown